Illinois, 2008Flooding in Illinois, June 8 to 24, 2008
June 8 to 24, 2008 · NWS PAH · 2 events in 2 counties and zones
Excessive rainfall in the upper Midwest caused major flooding on the Wabash River. The ground was already saturated over central Indiana and eastern Illinois when a deluge occurred on the 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $200,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive rainfall in the upper Midwest caused major flooding on the Wabash River. The ground was already saturated over central Indiana and eastern Illinois when a deluge occurred on the 6th. Storms on the evening of the 6th produced a boundary in southern Illinois and southern Indiana. A moist southerly low level jet rode over this boundary for more than 12 hours, continually generating showers and thunderstorms. Tremendous rainfall amounts from 2 to nearly 11 inches were observed across central Indiana and eastern Illinois. Runoff sent the Wabash River well above flood stage all the way to the Ohio River. The river was above flood stage for a majority of June. The duration and strength of the flow was so great coming out of the Wabash River into the Ohio River as to cause shoaling. The Ohio River was closed along a mile-and-a-half stretch for a little over a week to conduct dredging operations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 8, 2:37 AM CST, 8 hours 23 minutes earlier.
Area forecast discussion, Jun 8, 2:37 AM CST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
337 AM CDT SUN JUN 8 2008
.DISCUSSION...
ONCE AGAIN THIS MORNING THE TEMPS WERE SLOW TO FALL THROUGH THE
70S UNDER CLEAR SKIES. THE PAH FCST AREA REMAINED UNDER THE
INFLUENCE OF A RIDGE OF HIGH PRESSURE AT THE SFC AND ALOFT THAT
WAS CENTERED NEAR THE CAROLINAS. THIS RAIN FREE AND STABLE PATTERN
WILL CONTINUE UNTIL MON EVE.
BY THEN...A WRN CONUS MID LEVEL SHRTWV TROF WILL SHARPEN AND DIG
EWD INTO THE MIDWEST. THIS FEATURE WILL DEVELOP A SFC LOW AND COLD
FRONT THAT IS EXPECTED TO SWEEP THROUGH MOST OF THE FCST AREA FROM
NW TO SE BY 12 TUE OR SO. THERE SHOULD BE ENOUGH MOISTURE...LOW
LEVEL FORCING...AND UPPER LEVEL DYNAMICS FOR A LIKELY TO HIGH
CHC SHWR/TSTM EVENT FOR MOST OF THE FOUR STATE REGION. HPC
SUGGESTS THAT THERE IS A SLIGHT RISK OF SVR STORMS WEST OF THE MS
RIVER AND NORTH OF THE OH RIVER MON NIGHT. SEE SWODY2 PRODUCT FOR
DETAILS. ON TUE...LINGERING CONVECTION WILL MOVE EWD QUICKLY...
ENDING EVERYWHERE BY THE EVE. AFTN TEMPS SHOULD COOL ON TUE BUT
QUICKLY REBOUND INTO THE LOWER 90S BY WED AS MORE WARM HUMID
RETURN FLOW RETURNS TO THE REGION.
FURTHER ON IN THE WEEK...SOME MODELS SUCH AS THE 00Z GFS SUGGEST
THAT THE PENNYRILE REGION OF KY MAY GET SOME ISOLATED TSTMS IN A
SLIGHTLY UNSTABLE ATMOSPHERE BUT THE FCST WAS KEPT DRY UNTIL AFTER
12 FRI. BY THEN...LOWERING HEIGHTS TO THE NW MAY REDUCE THE CAP ENOUGH
FOR SOME TSTMS TO ERUPT. THIS LOW CHC OF PCPN WILL CONTINUE INTO
THE WEEKEND. THERE WAS MORE UNCERTAINTY IN THE MODELS BY THE END
OF THE PERIOD OF COURSE.
&&
.AVIATION...
EXPECT VFR CONDITIONS TO CONTINUE THROUGH THIS TAF PERIOD...WITH
ONLY A FEW TO SCT 4000 TO 5000 FT CU EXPECTED. GUSTY SSW WINDS WILL
PICK UP ONCE AGAIN DURING THE DAYLIGHT HOURS...WITH NUMEROUS GUSTS
FROM 20 TO 25 KTS EXPECTED.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC...DB
AVIATION...GM
Hazardous weather outlook, Jun 8, 3:59 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
459 AM CDT SUN JUN 8 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
459 AM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
HEAT INDEX VALUES WILL REACH THE UPPER 90S THIS AFTERNOON. IN
ADDITION...WIND GUSTS OF 30 MPH ARE EXPECTED IN THE AFTERNOON.
BOATERS ON AREA LAKES SHOULD EXERCISE CAUTION.
DUE TO RECENT HEAVY RAINFALL NORTH OF THE REGION...SOME POINTS
ALONG THE MISSISSIPPI RIVER ARE ABOVE OR FORECAST TO RISE ABOVE
FLOOD STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD PRODUCTS
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON MONDAY NIGHT...ESPECIALLY
IN SOUTHEASTERN MISSOURI AND SOUTHWESTERN ILLINOIS. SOME OF THE
STORMS MAY REACH SEVERE LEVELS IN THAT AREA. THE ENTIRE REGION
SHOULD EXPERIENCE SOME THUNDERSTORMS BY TUE AS A COLD FRONT MOVES
EASTWARD THROUGH THE REGION. ALSO...FROM EARLY FRIDAY ON INTO NEXT
WEEKEND...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
THE REGION.
WIND GUSTS OF UP TO 30 MPH ARE EXPECTED MONDAY AFTERNOON. BOATERS
ON AREA LAKES SHOULD EXERCISE CAUTION.
HEAT INDEX VALUES WILL REACH THE MIDDLE 90S MONDAY AFTERNOON AND
COULD REACH THE MIDDLE AND UPPER 90S IN THE SECOND HALF OF THE
WEEK.
DUE TO RECENT HEAVY RAINFALL NORTH OF THE REGION...SOME POINTS
ALONG THE OHIO AND WABASH RIVERS ARE FORECAST TO RISE ABOVE FLOOD
STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD PRODUCTS FOR
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED MONDAY EVENING AND OVERNIGHT.
Flood, Wabash
- When
- June 8, 11:00 AM CST to June 22, 6:00 AM CST
- Where
- Wabash County, 1.77 mi SSW of Patton to 1.81 mi ESE of Mt Carmel
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Other Federal Agency
- Coordinates
- 38.456, -87.761
Major flooding of the Wabash River occurred. At Mount Carmel, the river crested at 33.24 feet on the 14th. Flood stage there is 19 feet. This crest was almost one foot below the record flood crest that occurred in January of 2005. Sandbagging operations were conducted at the public utility company's substation. Debris floating in the river snapped a utility pole, causing a power outage over two hours long that affected the whole city of Mount Carmel. All unprotected flood plain areas were flooded, including the northern outskirts of Mount Carmel and eastern Wabash County. Three streets were impacted by backwater flooding of Greathouse Creek. Numerous local roads were impassable. A few evacuations were necessary. Agricultural losses were near 100 percent in areas that were not protected by levees.
Flood, White
- When
- June 9, 6:00 AM CST to June 24, 12:00 PM CST
- Where
- White County, 2.62 mi NE of Maunie to 4.23 mi SE of Garnerville
- Cause
- Heavy Rain
- Crop damage
- $100,000
- Reported by
- Other Federal Agency
- Coordinates
- 38.053, -88.012
Moderate flooding of the Wabash River occurred. At New Harmony, IN, the river crested at 22.45 feet on the 15th. Flood stage there is 15 feet. The river was three miles wide at I-64. Extensive flooding of low-lying fields occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Michigan, June 8 to 10, 20084 deaths · 1 injured · $10,000 · EF1 · 33 events
- Flash Flooding and Damaging Winds in Wisconsin, June 8 to 9, 2008$406 million · 65 kt wind · 35 events
- Hail and Damaging Winds in Connecticut, June 8, 20081 death · 4 injured · $61,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2008$9.1 million · 74 kt wind · 87 events
- Excessive Heat in Virginia, June 8, 20081 death · 1 event
- Heat in Nevada, June 8 to 9, 20081 death · 1 event
- Flash Flooding and Flood in Iowa, June 8 to 9, 2008$147,000 · 70 kt wind · 62 events
- Flash Flooding and Flood in Illinois, June 8 to 20, 2008$1.5 million · 5 events
- Flood in Wisconsin, June 8, 2008$625,000 · 1 event
- Tornado and Damaging Winds in Florida, June 8, 20081 injured · $115,000 · EF1 · 3 events
- Hail and Damaging Winds in Kansas, June 8, 2008$59,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 8, 2008$297,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106622, 106629.